Alert archive / California / Wind Advisories in 2019

Wind Advisory 3, NWS Phoenix, AZ

February 1, 2019San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at Feb 1, 2019, 1:48 PM PST for San Bernardino County, California. It took effect at Feb 2, 2019, 1:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2019, 1:48 PM PST (21:48 UTC)
In effect from
Feb 2, 2019, 1:00 PM PST
Expired
Feb 2, 2019, 7:00 PM PST
In force
6 hr
Issued by
NWS Phoenix, AZ

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2401 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WWUS75 KPSR 012148
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
248 PM MST Fri Feb 1 2019

CAZ560-021100-
/O.NEW.KPSR.WI.Y.0003.190202T2100Z-190203T0300Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
148 PM PST Fri Feb 1 2019

...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM PST SATURDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 1 PM to 7 PM PST Saturday.

* WINDS...South near 30 mph with gusts up to 45 mph.

* TIMING...late Saturday afternoon through Saturday evening. 

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
030 
WWUS75 KPSR 020633
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1133 PM MST Fri Feb 1 2019

CAZ560-030300-
/O.CON.KPSR.WI.Y.0003.190202T2100Z-190203T0300Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
1033 PM PST Fri Feb 1 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 7 PM PST
SATURDAY...

* WINDS...South near 30 mph with gusts up to 45 mph.

* TIMING...Late Saturday afternoon through Saturday evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
480 
WWUS75 KPSR 021708
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1008 AM MST Sat Feb 2 2019

CAZ560-030300-
/O.CON.KPSR.WI.Y.0003.190202T2100Z-190203T0300Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
908 AM PST Sat Feb 2 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM PST THIS EVENING...

* WINDS...South around 30 mph with gusts up to 45 mph.

* TIMING...This afternoon through this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
543 
WWUS75 KPSR 030304
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
804 PM MST Sat Feb 2 2019

CAZ560-030415-
/O.EXP.KPSR.WI.Y.0003.000000T0000Z-190203T0300Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
704 PM PST Sat Feb 2 2019

...WIND ADVISORY HAS EXPIRED...

Locally gusty winds will continue, but should remain below 40 mph
for the the remainder of the evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 1, 1:45 PM PST, 3 minutes earlier.

Area forecast discussion, Feb 1, 1:45 PM PST, 3 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
245 PM MST Fri Feb 1 2019

.SYNOPSIS...
A potent Pacific storm system will sweep through the area this
weekend with excellent rain chances late Saturday afternoon into
Sunday. While a few light showers could persist Monday and Tuesday,
most locations will be dry albeit with extensive cloud cover.
Another weather disturbance will slide into the region during the
middle of next week providing the next good chance of rain.

&&

.DISCUSSION...
With one small upper low ejecting into New Mexico this afternoon, a
much larger Pacific trough is poised to swing into the SW Conus over
the next couple days. WV imagery shows jet energy on the west side
of the trough axis reloading available PV into the southern portion
of the overall anomaly near 34N 132W. This explains the forecast
deepening phase of the midtropospheric circulation off the central
CA coast tonight, in addition to the likely slowing of forward
progress in recent model iterations. Regardless, there is good
agreement among high resolution convective models and coarser global
model that this system will push a well defined cold front onshore
Saturday morning, then maintain definition marching through the
forecast area into Sunday. The frontal timing and bulk of the banded
rainfall looks to affect the SE California deserts in the 03-09Z
time frame, and 06-18Z Sunday time frame in Arizona.

Moisture levels will increase further Saturday with PWATs reaching
around 1 inch for much of the lower elevations around the region by
the afternoon. Very effective vorticity based forcing and excellent
frontal structure should readily tap this moisture, and SREF plumes
suggest fairly widespread rainfall amounts in a 0.25-0.50" range.
However, a strong southwesterly low level flow will provide
enhancing upslope conditions, and higher rainfall amounts of 0.75-
1.00" (or even slightly higher are possible). Both ARW and NMM high
resolution cores seem most aggressive in portraying over an inch of
rainfall for high elevations of Joshua Tree NP, as well as favored
orographic area north and east of Phoenix.

Models continue to indicate an unsettled weather pattern for the
western Conus through at least the middle of next week as another
deep low digs and intensifies off the Pacific Northwest coast Monday
and Tuesday gradually ejecting into the Great Basin by Thursday.
While moisture associated with the weekend system will not
completely be scoured from the forecast area ahead of this next
system, there is little to no impetus or evident shortwave forcing
that would support rainfall Monday and Tuesday. Conceivably, some
moist upslope flow could spark some showers over higher elevations.
However, higher POPs spread over the prolonged Monday/Tuesday time
and space by automated forecast initializations seems unreasonable
considering investigation of GEFS members shows little to no
rainfall in this time frame. Thus, have attempted to confine smaller
POPs outside of lower desert communities until the bulk of the
upstream weather system pushes into the CWA Wednesday.

Forecast confidence is somewhat modest for the middle of next week
as essentially all NAEFS members show the main trough digging
southward into the Desert Southwest on Wednesday. 00Z NAEFS members
were slightly faster with the forward progression of this system
versus 12Z operational members, and further slowing of this system
in the future would not be unexpected. Another potential wrinkle is
the possibility of some sub-tropical moisture working far enough
northward to interact with the Wednesday trough. The GFS ensemble
suite is more inclusive of the sub-tropical moisture than the
European, but even the European hints at it as a possibility. Given
it is still fairly far out in time, we have held PoPs mainly in the
slight chance/chance category until better timing resolution can be
achieved.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Dry NW flow aloft will limit high cloud coverage through this
afternoon, but residual low-level moisture will yield FEW-SCT clouds
around 5-7 kft. Winds will be light and variable at times through
this evening, but should mostly favor southerly across the Valley.
Directions will eventually see an easterly shift tonight. High
clouds will increase in coverage tonight from the SW, while SCT-BKN
clouds will persist through the night with bases around 5 kft AGL.
With daytime mixing Saturday, winds should shift to the south by the
afternoon, with a few gusts around 15 kts possible.

Southeast California/Southwest Arizona including KIPL and KBLH:
Light and variable winds expected at KIPL through this afternoon and
a light southerly wind at KBLH. FEW-SCT clouds around 4-6 kft AGL
are possible this afternoon through tonight and may fall as low as 3
kft AGL Sunday morning. A Pacific weather system will push into
Southern CA tonight, which may lead to some isolated virga between
3Z-6Z followed by a chance for light rain as early as 11Z. Chances
for spotty light rain showers will continue through Saturday
afternoon. Stronger gradient winds aloft ahead of the disturbance
will lead to some breezy conditions by Saturday afternoon, with KIPL
around 7-12 kts, gusting 15-20 kts, and KBLH around 12-17 kts,
gusting 20-25 kts.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Unsettled conditions are likely to occur for a good portion of the
period with a low pressure system bringing widespread wetting
rains to the Desert Southwest early Sunday with rain totals
approaching one inch across the higher terrain north and east of
Phoenix. Slight chances of mainly high terrain showers will then
persist through at least Tuesday with another potential storm
system for next Wednesday. Below normal temperatures are also
expected to persist through the week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Wind Advisory from 1 PM to 7 PM PST Saturday for CAZ560.

&&

DISCUSSION...MO/Kuhlman
AVIATION...Benedict
FIRE WEATHER...Hirsch/Kuhlman

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 7:20 PM PSTAreal Flood AdvisoryPSRImperial3 hr
Jan 31, 9:35 PM PSTAreal Flood AdvisoryPSRImperial, Riverside2 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.